Drought, Columbia
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Columbia forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.214, -93.227 (the zone’s center; the record gives no point)
The month of August continued where July left off concerning the increasing drought conditions across all of Southwest Arkansas. While portions of Southwest Arkansas did see rainfall amounts that were above normal for the month, partly due to the remnants of Hurricane Isaac which moved through the state at the end of the month, the higher totals were very isolated.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The month of August continued where July left off concerning the increasing drought conditions across all of Southwest Arkansas. While portions of Southwest Arkansas did see rainfall amounts that were above normal for the month, partly due to the remnants of Hurricane Isaac which moved through the state at the end of the month, the higher totals were very isolated. It was enough for D4 Exceptional Drought conditions which plagued much of the southern half of the state during much of the month to be improved to D2 Severe and D3 Extreme drought conditions.
The following are a few selected cities across Southwest Arkansas with their August rainfall totals and departures from normal as well as their 2012 rainfall totals and departures from normal.
Texarkana August rainfall was 2.34. The departure from normal was -0.57.|Texarkana yearly rainfall was 22.63. The departure from normal was -8.79.|Dequeen August rainfall was 2.31. The departure from normal was +0.14.|Dequeen yearly rainfall was 20.78. The departure from normal was -10.81.|El Dorado August rainfall was 4.75. The departure from normal was +1.64.|El Dorado yearly rainfall was 26.69. The departure from normal was -7.86.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 7:18 PM CST, 4 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 PM CDT TUE JUL 31 2012
.DISCUSSION...
CONVECTION ACROSS SOUTHERN ARKANSAS FROM EARLIER THIS EVENING HAS ALL
DISSIPATED. THEREFORE...WILL REMOVE POPS FROM TONIGHT PERIOD.
OTHERWISE...CURRENT FORECAST REMAINS ON TRACK AS UPPER RIDGE
PROVIDES LIGHT WINDS AND HOT CONDITIONS ACROSS THE REGION. HEAT
ADVISORY REMAINS IN EFFECT FOR ALL AREAS THROUGH WEDNESDAY.
UPDATE ALREADY OUT. /05/
&&
.AVIATION...
UNDER THE INFLUENCE OF A LARGE RIDGE OF HIGH PRESSURE ALOFT THE
FOUR STATE REGION WILL HAVE MOSTLY VFR FLIGHT CATEGORIES
PREVAILING THROUGH THE TERMINAL FORECAST PERIOD ENDING AT 02/06
UTC. KLFK MAY HAVE SOME MVFR CLOUDS OR PATCHY FOG/BR NEAR 01/12
UTC...AND MAY INCLUDE A TEMPO MENTION FOR KLFK . AS THE UPPER
RIDGE SHIFTS WEST... DISTURBANCES RIDING AROUND THE EASTERN
PERIPHERY MY ALLOW ISOLATED THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING...TO MOVE INTO PARTS OF SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA. CHANCES WILL
BE SMALL AND WILL NOT INCLUDE IN THE TERMINAL FORECAST. LIGHT
SOUTH TO SOUTHWEST WINDS WILL REMAIN COMMON ACROSS THE AREA TROUGH
01/15 UTC...WHEN WINDS MAY BECOME MORE WEST INTO THE MID
DAY...BEFORE RETURNING TO SOUTHERLY. /06/
&&
.PREV DISCUSSION... /ISSUED 441 PM CDT TUE JUL 31 2012/
DISCUSSION...
A BIT OF BREAK FROM THE EXTREME HEAT TODAY AS FAR AS WHAT WAS
EXPECTED. WE HAVE CANCELED THE HEAT WARNING OVER OUR E AND SE AND
RETURNED THIS AREA TO HEAT ADV THROUGH 7 PM AND THEN STILL
CONTINUING THE HEAT ADV FOR TOMORROW 7 PM TONIGHT THROUGH 7 PM
TOMORROW AREA WIDE. THE RIDGE LOOKS TO HAVE BEEN KNOCKED BACK A
GOOD BIT TODAY...THUS THE BREAK...BY THE HUGE COMPLEX OF
THUNDERSTORMS OVER ALABAMA TODAY. A SHARP TROUGH IS DEVELOPING
MORE THUNDERSTORMS SOUTH OF THE GREAT LAKES AND OVER MUCH OF THE
NE U.S. SO WITH THE RIDGE CONTRACTED A BIT WE ARE STILL GOING TO
HAVE WAIT FOR THE TROUGH OVER MN AND THE ONE BEHIND THAT OVER
WA/OR TO HELP BRING DOWN THE NEEDED UPPER SUPPORT...BUT IT JUST
GOES TO SHOW THAT CONTRARY TO POPULAR THOUGH THE RIDGE IS NOT
INVINCIBLE.
THE PREVIOUSLY MENTION TROUGHS RUNNING OVER THE RIDGE WILL
CONTINUE TO PUSH THE UPPER RIDGE DOWN. THE GFS AND EURO BOTH
WEAKEN THE UPPER RIDGE TOO WITH HEIGHTS AROUND 590DM BEYOND THE
WEEKEND. HOPEFULLY WE WILL SEE SOME NOCTURNAL ACTIVITY AND BRING
SOME MUCH NEEDED WIDESPREAD RAINFALL HERE AS WELL...BUT IF ALL WE
GET IS OUTFLOW BOUNDEARIES FROM SAID...THE AFTERNOON THUNDERSTORMS
WILL BE JUST A WELCOMED.
THE CORRIDOR OF ACTIVITY ALONG THE EASTERN PERIPHERY OF THE RIDGE
WILL LIKE MIGRATE WESTARD WITH RIDGE. TEMPS IN THE SHORT TERM WILL
REMAIN HOT FOR AVERAGES...BUT OFF THE RECORD PACE AND THEN BACK IN
THE LOWER TO MID 90S IN THE LONGER TERM. WE ARE CLOSE TO MAV/MEX.
/24/
AVIATION...
VFR CONDITIONS WILL CONTINUE INTO THE 00Z TAF WINDOW....BUT ISOLATED
CONVECTION CAN NOT BE TOTALLY RULED OUT THROUGH LATE AFTERNOON
ACROSS SOUTH CENTRAL ARKANSAS INTO NORTH CENTRAL LOUISIANA. POPS ARE
TOO LOW TO MENTION WX IN KELD OR KMLU TERMINAL FORECAST...SO ANY
CONVECTION THAT DOES DEVELOP NEAR TERMINALS WILL BE HANDLED WITH AN
AMD. LIGHT SOUTH TO SOUTHWEST WINDS WILL REMAIN COMMON ACROSS THE
AREA...WITH NO VSBY CONCERNS EXPECTED. /11/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 77 101 77 100 78 / 10 10 10 10 10
MLU 79 101 78 99 76 / 10 20 20 30 30
DEQ 72 103 74 101 73 / 10 10 10 10 10
TXK 79 101 79 101 77 / 10 10 10 10 10
ELD 77 101 77 100 75 / 10 20 20 20 20
TYR 78 101 77 101 77 / 10 10 10 10 10
GGG 77 102 77 101 76 / 10 10 10 10 10
LFK 77 99 76 98 75 / 10 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
ARZ050-051-059>061-070>073.
LA...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
LAZ001>006-010>014-017>022.
OK...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
OKZ077.
TX...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
05/06/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1207 PM CDT TUE JUL 31 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-011715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1207 PM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR DEEP EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A HEAT ADVISORY IS IN EFFECT FOR MOST OF THE FOUR STATE AREA AS HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES ARE EXPECTED. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL LOUISIANA WHERE HEAT INDICES AROUND 110 DEGREES ARE EXPECTED. ACTUAL HIGH TEMPERATURES FOR THE AFTERNOON WILL BE NEAR RECORD TERRITORY IN A FEW LOCATIONS. IN ADDITION...A FEW STORMS MAY BE POSSIBLE ACROSS SOUTHERN ARKANSAS AND NORTHERN LOUISIANA BY LATE AFTERNOON. ASIDE FROM SOME GUSTY WINDS AND FREQUENT LIGHTNING...HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THE DANGEROUSLY HOT WEATHER WILL LIKELY CONTINUE THROUGH WEDNESDAY EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE REGION BY LATE IN THE WORK WEEK FOR SOUTHWEST ARKANSAS AND NORTH LOUISIANA...AND AREA WIDE FOR THE WEEKEND...AS A SERIES OF WEAK DISTURBANCES MOVE SOUTHWARD ON THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 24
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400058, 400060, 400061, 400062, 400063, 400064, 400066, 400067, 400070.